Chemotherapy and Neuropathy

chemoandneuropathy

Image: Neuropathyjournal.com

After my taking the drug, Taxol, I experienced something called neuropathy. It is yet another example of the collateral damage that chemo does in its pursuit to eradicate breast cancer (or any kind of cancer for that matter). I know many (way too many!) people who have also experienced nasty neuropathy. I actually vacillated between feeling as though my fingertips were on fire or frozen. …really hard to describe unless you’ve been there (and of course I hope that you haven’t!).

Neuropathy is a general term for pain and numbness caused by damage to nerves in the peripheral nervous system. It can occur any time after chemotherapy begins and typically starts in your toes and moves up into your legs, arms, and hands. Mine started just a few short days after I started the Taxol.  Boy oh boy did it ever stun me (and just when I thought that nothing could shock me!).

ASCO (the American Society of Clinical Oncology) has done extensive research on neuropathy and has determined that sadly, there is no cure or medication that can prevent chemotherapy-associated neuropathy. Please, be warned: there are many medications on the market right now that are said to prevent neuropathy; however, they often have extensive side effects and can interfere with other cancer medicines. Ewwwww. This is NOT GOOD.

In light of this, ASCO’s new guidelines recommend NOT using medicines or supplements that say that they prevent neuropathy. These medications include:

  • acetyl-L carnitine (ALC)
  • amifostine (brand names: Ethyol, Ethiofos)
  • amitriptyline (brand names: Amitid, Amitril, Elavil, Endep)
  • calcium/magnesium
  • diethyldithio-carbamate (DDTC)
  • glutathione
  • nimodpine (brand names: Nimotop, Nymalize)
  • Org 2766
  • all-trans-retinoic acid (also called tretinoin) (brand name: Vesanoid)
  • rhuLIF (recombinant human leukemia inhibitory factor)
  • vitamin E

The bottom line is that the folks at ASCO believe that if there is no scientific evidence showing that a medication helps neuropathy then it is probably best to steer away from using it.

Now the Shining Moment is that there is ONE medication that ASCO has found enough supporting evidence to put on the recommendation list for chemotherapy-associated neuropathy. It is called Cymbalta.  While Cymbalta is not a cure for chemotherapy-induced peripheral neuropathy, research does show that it does help slow the process down.

Here is the big, humongous caveat: please, don’t ever, under any circumstances take any medication without talking with your Oncologist. Each person’s treatment plan is unique. The last thing in the world that you would want is to have a drug counteract the hard work of the chemotherapy. Conversation is imperative and will be a great Shining Moment in your care.

 

This entry was posted in Clue Me In with Medical facts and tagged , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *